Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 12, 2002, 3:41 PM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 3:41 PM EDT (19:41 UTC)
- Expired
- May 12, 2002, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Bedford County, PA, Blair County, PA
The radar
The State College radar (KCCX), 83 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:00 PM EDT | Thunderstorm Wind 50 E | Bedford, PA | Trees were reported down in Bedford. |
| May 12, 4:00 PM EDT | Thunderstorm Wind 50 E | Martinsburg, PA | Trees were reported down in Martinsburg. |
| May 12, 4:01 PM EDT | Thunderstorm Wind 51 M | Altoona Blair Co Arpt, PA | Gusts of 51 kts (59 mph) were recorded at Altoona Airport. |
| May 12, 4:10 PM EDT | Thunderstorm Wind 50 E | Breezewood, PA | Trees were down in Breezewood. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 12, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 121941
SVRCTP
PAC009-013-122030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLAIR COUNTY IN PENNSYLVANIA
BEDFORD COUNTY IN PENNSYLVANIA
* UNTIL 430 PM EDT.
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 19 MILES WEST OF HORSESHOE CURVE
TO 23 MILES WEST OF BLUE KNOB SP...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BLUE KNOB SP AT 355 PM.
SKI GAP AT 400 PM.
HORSESHOE CURVE AND QUEEN AT 405 PM.
ALTOONA AND ROARING SPRING AT 410 PM.
STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH
OR LARGER.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE AS THEY PASSED
THROUGH PORTIONS OF SOUTHWESTERN PENNSYLVANIA.
$$
LAT...LON 4055 7847 4027 7869 3991 7875 3994 7828
4028 7823 4055 7808
&
JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:25 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 12, 2:25 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 225 PM EDT SUN MAY 12 2002 EVOLUTION OF OVERALL PATTERN TODAY PRETTY WELL HANDLED BY MODELS YESTERDAY SO NO BIG SURPRISES. FRONTAL BOUNDARY OVER NORTHERN PA SLOWLY SINKING SOUTHWARD WITH MOST OF CWA IN WARM UNSTABLE AIRMASS. SERIES OF WAVES TO MOVE ALONG FRONT WITH LAST WAVE PASSING TO OUR SOUTHEAST MONDAY AFTERNOON/EVE. PWS AND WARM CLOUD DEPTH VERY HIGH SO RAINS SOUTH OF FRONT (OUTSIDE OF HAIL PRODUCING THUNDERSTORMS) WILL BE TROPICAL-LIKE. WARM CLOUD PROCESSES WILL LEAD TO HEAVY RAINS...AND WITH EAST WEST FRONT ORIENTED NEAR PARALLEL TO UPPER LEVEL WINDS...TRAINING OF CELLS IS LIKELY (AND ALREADY OBSERVED). MODEL QPFS ARE ON THE ORDER OF 2-4 INCHES ACROSS PA..AND LOCAL AMOUNTS OF THIS MAGNITUDE SEEM LIKELY. LOW PRESSURE WRAPS UP OVER NEW ENGLAND TUESDAY WITH DEP CUTOFF UPPER LOW OVER NEW YORK STATE. COLD WRAP-AROUND FLOW BEHIND LOW TUESDAY AND TUESDAY NIGHT. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE AS 850 MB TEMPS ARE FORECAST TO DROP TO O TO -4 FOR A 24 HOUR PERIOD TUE. BRRRR. SOME MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A CHANCE OF SHOWERS BY FRIDAY. .CTP...FLOOD WATCH LATE TODAY THROUGH MONDAY MORNING NORTHERN ZONES AND TOMORROW MORNING THROUGH TUESDAY MORNING SOUTHERN ZONES. SEVERE THUNDERSTORM WATCH TIL 400 PM TODAY FOR SOUTHWEST ZONES. DIRIENZO
In the hours before
Special weather statement, May 12, 10:44 AM EDT, 4 hours 57 minutes before
PAZ010-017-024-025-033-034-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1044 AM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK. A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION. ONDREJIK
Special weather statement, May 12, 11:06 AM EDT, 4 hours 35 minutes before
PAZ010-017-024-025-033-034-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK. A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION. ONDREJIK
Special weather statement, May 12, 3:15 PM EDT, 26 minutes before
PAZ018-019-024>028-033>036-049>053-056>059-063>066-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN MAY 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MONTOUR...YORK...SOMERSET...FRANKLIN...LANCASTER...CUMBERLAND... BEDFORD...LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR... MIFFLIN...SNYDER...SCHUYLKILL...CENTRE...FULTON...NORTHUMBERLAND... COLUMBIA...CAMBRIA...ADAMS AND UNION. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AS WELL AS HAIL GREATER THEN 3/4 INCH IN DIAMETER. HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS. ONDREJIK
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:13 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 47 min |
| May 12, 2:01 PM EDT | Flash Flood Warning | CTP | Clearfield | 6 hr |
| May 12, 3:19 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 41 min |
| May 12, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 41 min |
| May 12, 4:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 39 min |
| May 12, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 60 min |
| May 12, 5:19 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 56 min |
| May 12, 5:41 PM EDT | Severe Thunderstorm Warning | CTP | York | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.